[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.238.190.122. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 18, 1974

Tetracycline Balanitis: Fixed Drug Reaction

Author Affiliations

Department of Public Health Seattle

JAMA. 1974;227(7):801. doi:10.1001/jama.1974.03230200059020
Abstract

To the Editor.—  Hypersensitivity to drugs may be expressed by fixed skin eruptions which begin as round, dusky, or erythematous plaques with well-demarcated borders. These may progress to bulla formation prior to desquamation or crusting, and are associated with pigmentation changes of variable duration. Reexposure to the medication produces a recurrence of the lesions at the same site.Medications commonly reported to produce such reactions have been antipyrine, phenolphthalein, barbiturates, sulfonamides, salicylates, phenylbutazone, and tetracycline. Csonka et al1 reported five patients with fixed reactions of the glans penis due to tetracycline. We have seen three similar cases recently.

Report of Cases.—Case 1.—  In a 40-year-old man, an erythematous area on the glans penis with pruritus in the urethra appeared three days after starting tetracycline therapy for laryngitis. An identical lesion and pruritus had developed five months previously during tetracycline therapy of pharyngitis and had resolved after discontinuance

×